High Doses of Epilepsy Drugs Increase Birth Defect RisksJun 6, 2011 | Parker Waichman LLP
While four popular epilepsy drugs do increase risks for birth defects, a new study indicates those risks could be mitigated. The study, published in Lancet Neurology, found that the risk varies with both dose and type of medication prescribed. The findings are important since abstaining from an epilepsy medication entirely while pregnant is not an option epileptic women should ever consider.
The study looked at carbamazepine (Tegretol, Epitol), lamotrigine (Lamictal), valproic acid (Depakote), and phenobarbital. The authors of the 11-year study looked at data from the International Registry of Antiepileptic Drugs and Pregnancy on nearly 4,000 pregnancies in 33 countries. Of those pregnancies, 230 resulted in a child being born with a major birth defect.
This study was the first to compare the risks associated with different doses or assessed the influence of potential confounders such as a family history of birth defects or severity of epilepsy. Its major findings included:
• The lowest doses of carbamazepine and lamotrigine were associated with the lowest risk of birth defects.
• The highest doses of valproic acid and phenobarbital had the highest risk.
• There was a growing rate of birth defects associated with increasing dose for all drugs.
• The risk was further increased in cases where there was a family history of birth defects.
“Our results show that dose selection is as crucial as the choice of drug…[and] gives the prescriber the possibility of assessing how teratogenic [ability to cause birth defects] risks at that dose compare with the risk associated with alternative treatments at various doses, " the study authors wrote.